Alert archive / Kansas / Special Weather Statements in 2019

Special Weather Statement, NWS Dodge City, KS

August 1, 2019Kearny County, Kansas

NWS Dodge City, KS issued this special weather statement at Aug 1, 2019, 8:21 PM CDT for Kearny County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2019, 8:21 PM CDT (01:21 UTC)
Expired
Aug 1, 2019, 8:45 PM CDT
In force
24 min
Issued by
NWS Dodge City, KS

County Kearny County, KS

The radar

The Goodland radar (KGLD), 129 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.4 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2019-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 615 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2019-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
615 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
3012 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

769 
WWUS83 KDDC 020121
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
821 PM CDT Thu Aug 1 2019
 
KSZ061-062-020145-
Kearny KS-Hamilton KS-
821 PM CDT Thu Aug 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HAMILTON AND
NORTHERN KEARNY COUNTIES UNTIL 845 PM CDT/745 PM MDT/...

At 820 PM CDT/720 PM MDT/, Doppler radar was tracking a strong
thunderstorm 18 miles north of Kendall, moving northeast at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

This storm will remain over mainly rural areas of northeastern
Hamilton and northern Kearny Counties.

LAT...LON 3824 10168 3827 10164 3826 10115 3823 10113
      3809 10156
TIME...MOT...LOC 0120Z 239DEG 24KT 3821 10155 

$$

JJOHNSON

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Aug 1, 6:44 PM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, Aug 1, 6:44 PM CDT, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
644 PM CDT Thu Aug 1 2019

...Updated Aviation Section...

.SHORT TERM...(This evening through Friday)
Issued at 253 PM CDT Thu Aug 1 2019

Another convectively active evening is expected with a couple of
areas of risk. Initially, the NMM/HRRR has shown potential for a
couple of storms to develop near the convergence  zone of this
morning's outflow and the weak stationary boundary straddles across
southwest Kansas - somewhere east of highway 283 near Dodge CIty,
with storm motions moving southeast (Pratt/Medicine Lodge) though
the early evening. Secondly, west central Kansas heading into the
mid evening may see strong to severe outflow wind from linear or
clusters of convection heading out of eastern Colorado.

Rain showers and thunderstorms earlier this morning across the south
central counties probably wetted and left residual cloud cover
enough to slow the heating in the are where the heat advisory  is
still posted. Plenty of time for recovery this afternoon with
additional surface moisture to help drive up apparent temperatures
late this afternoon.

The mid level wave responsible or convection later this evening will
be driven eastward through the state though early Friday morning,
likely meaning additional showers and isolated thunderstorms to
start the day Friday. A cold front should be pushed completely
though our western and central Kansas by Friday evening.

.LONG TERM...(Friday night through Thursday)
Issued at 310 PM CDT Thu Aug 1 2019

ECMWF keeps the upper 594 dm 500 mb high anchored across the
central and southern Rockies, with some flattening possible by
the Monday evening /Monday night timeframe by northwest flow
shortwave. The cooler temperatures which should be brought on to
start the weekend will gradually warm into the mid 90s again by
the end of the forecast period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 641 PM CDT Thu Aug 1 2019

At the time of this TAF issuance, thunderstorms were developing
along a boundary west of GCK. It is expected these storms will
remain far enough west of GCK such that VCTS or prevailing
thunderstorms will not be necessary this evening at GCK, but we
will continue to monitor for possible amendment. The only other
terminal of concern for convection will be HYS later on tonight,
and there is a high enough probability to warrant VCTS for a few
hours at HYS, generally 05-08Z time frame. DDC and LBL should be
convection-free through this period.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  73  93  67  84 /   0  10  20  10
GCK  69  91  64  85 /  20  10  20  10
EHA  69  92  65  88 /  20  20  40  10
LBL  71  93  66  86 /   0  10  30  10
HYS  70  86  65  81 /  40  40  50  20
P28  75  96  68  85 /  10  20  40  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT this evening for KSZ088>090.

&&

SHORT TERM...Russell
LONG TERM...Russell
AVIATION...Umscheid
Hazardous weather outlook, Aug 1, 3:08 AM CDT, 17 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
308 AM CDT Thu Aug 1 2019

KSZ030-031-043>046-061>066-074>081-084>090-020815-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
308 AM CDT Thu Aug 1 2019 /208 AM MDT Thu Aug 1 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Hot temperatures will continue Thursday afternoon. While northeast
zones will be several degrees cooler than Wednesday, temperatures
of 100 to 106 will be common elsewhere, with the hottest
temperatures near the Oklahoma border. Higher dewpoints will
support heat indices in the 105 to 108 degree range this
afternoon across Clark, Comanche and Barber counties where a
heat advisory is in effect from noon to 8 pm CDT.

Thunderstorms in northeast Colorado this evening will likely
approach the northwest zones in a weakened state late this evening
toward midnight. Some of these storms will pose a limited risk for
strong outflow winds and small hail before diminishing. This wind
and hail is risk is highest along and north of K-96 tonight.

Day 1 Hazards
-------------

* Thunderstorm wind: Limited risk
* Hail: Limited risk
* Lightning: Limited risk
* Excessive heat: Elevated risk

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Days 2-7 Discussion
-------------------

Milder temperatures are expected Friday and Saturday reducing the
heat risk.

Days 2-7 Hazards
----------------
* Friday
  - Lightning: Limited risk

* Saturday
  - Lightning: Limited risk

* Sunday
  No hazards.

* Monday
  - Lightning: Limited risk

* Tuesday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Wednesday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation is possible north of K-96 tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

Turner

In the hours before

Special weather statement, Aug 1, 6:58 PM CDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Dodge City KS
658 PM CDT Thu Aug 1 2019

KSZ061-062-020045-
Kearny KS-Hamilton KS-
658 PM CDT Thu Aug 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON AND KEARNY COUNTIES
UNTIL 745 PM CDT/645 PM MDT/...

At 658 PM CDT/558 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 8 miles south of Holly to
near Lakin. Movement was north at 20 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Lakin, Syracuse, Deerfield, Coolidge and Kendall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3826 10204 3814 10110 3774 10118 3774 10204
TIME...MOT...LOC 2358Z 199DEG 19KT 3793 10213 3792 10130

JJOHNSON
Local storm report, Aug 1, 7:40 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
740 PM CDT THU AUG 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     TSTM WND DMG     3 W GARDEN CITY         37.98N 100.92W
07/31/2019                   FINNEY             KS   LAW ENFORCEMENT

            KHP REPORTED A SEMI TRAILER BLOWN OVER IN
            THE 1700 BLOCK OF NORTH ANDERSON RD. GARDEN
            CITY KS.

&&

JRJ
Local storm report, Aug 1, 7:46 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
746 PM CDT THU AUG 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TSTM WND GST     1 N SYRACUSE            38.00N 101.75W
08/01/2019  M47 MPH          HAMILTON           KS   AWOS

            AWOS STATION K3K3 SYRACUSE.

&&

GT
Local storm report, Aug 1, 7:59 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
759 PM CDT THU AUG 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0751 PM     TSTM WND GST     1 NNW COOLIDGE          38.05N 102.01W
08/01/2019  E50 MPH          HAMILTON           KS   PUBLIC

&&

GT
Local storm report, Aug 1, 8:02 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
802 PM CDT THU AUG 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0751 PM     TSTM WND GST     1 NNW COOLIDGE          38.05N 102.01W
08/01/2019  E50 MPH          HAMILTON           KS   PUBLIC

&&
Special weather statement, Aug 1, 8:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
821 PM CDT Thu Aug 1 2019

KSZ061-062-020145-
Kearny KS-Hamilton KS-
821 PM CDT Thu Aug 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HAMILTON AND
NORTHERN KEARNY COUNTIES UNTIL 845 PM CDT/745 PM MDT/...

At 820 PM CDT/720 PM MDT/, Doppler radar was tracking a strong
thunderstorm 18 miles north of Kendall, moving northeast at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

This storm will remain over mainly rural areas of northeastern
Hamilton and northern Kearny Counties.

LAT...LON 3824 10168 3827 10164 3826 10115 3823 10113
      3809 10156
TIME...MOT...LOC 0120Z 239DEG 24KT 3821 10155

JJOHNSON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 7:19 PM CDTSevere Thunderstorm WarningDDCHamilton56 min
Aug 1, 7:49 PM CDTSevere Thunderstorm WarningDDCHamilton24 min
Aug 2, 6:41 PM CDTSpecial Weather StatementDDCStevens49 min

Nearby

Special Weather Statements in Kansas, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.